Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 340, NWS Morristown, TN

July 21, 2006Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2006, 3:06 PM EDT for Hamilton County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 3:06 PM EDT (19:06 UTC)
Expired
Jul 21, 2006, 3:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:10 PM EDTTSTM WND DMGSoddy-Daisy, TNFEW TREES DOWN NEAR SODDY DAISY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 211906
SVRMRX
TNC065-211945-
/O.NEW.KMRX.SV.W.0340.060721T1906Z-060721T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF SODDY-DAISY...OR
  ABOUT 14 MILES NORTHWEST OF CLEVELAND...AND MOVING SOUTHEAST AT 5
  MPH.

LAT...LON 3541 8507 3529 8523 3509 8505 3530 8493

$$

HW
1 follow-up statement
000 
WWUS54 KMRX 211934
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT FRI JUL 21 2006

TNC065-211945-
/O.CON.KMRX.SV.W.0340.000000T0000Z-060721T1945Z/
HAMILTON TN-
334 PM EDT FRI JUL 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR HAMILTON COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHADY GROVE...OR ABOUT
13 MILES NORTHWEST OF CLEVELAND...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3541 8507 3529 8523 3509 8505 3530 8493

$$

HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:45 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 21, 10:45 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT FRI JUL 21 2006

.DISCUSSION...FORECAST ON TRACK. NO UPDATE PLANNED. DEBRIS
CLOUDINESS HAS SLOWED HEATING SLIGHTLY. LATER DEVELOPMENT SHOULD
CUT SHORT HEATING SO LOWER MAX TEMPS FCST CONTINUES TO LOOK GOOD.
EXPECTING OROGRAPHIC DEVELOPMENT INITIALLY TODAY. STORM MOTION
SHOULD BE TO THE SE WHICH WILL MAKE VALLEY LOCATIONS A BIT MORE
VULNERABLE. MOISTURE HAS INCREASED BUT INVERTED V FCST SOUNDINGS AND
ENHANCED DOWNDRAFT POTENTIAL PERSISTS. SON

PREVIOUS DISCUSSION:
SHORT TERM...(TODAY AND TONIGHT)...THINNING MID TO HIGH LEVEL
CLOUDINESS NOTED ACROSS THE FORECAST AREA THIS MORNING...WITH MCS
OVER SRN IL-IN LIKELY TO WEAKEN BEFORE REACHING TN LINE. OUTFLOW
BOUNDARY FROM THAT ACTIVITY PROBABLY WONT REACH FAR ENOUGH SOUTH TO
BE A FACTOR FOR LATER TODAY. PRE-FRONTAL TROUGH AND SLOWLY SAGGING
COLD FRONT LOOK TO BE MORE OF A FACTOR FOR INCREASING CONVECTION ON
SATURDAY...BUT WEAKENING CAP AND PLENTY OF INSTABILITY JUSTIFIES
PREVIOUS POPS FOR AT LEAST NRN TWO-THIRDS OF THE FORECAST AREA TODAY
AND TONIGHT. SHOULD BE AREAS OF AT LEAST WEAK LOW LEVEL CONVERGENCE
IN THE HIGHER TERRAIN AREAS TO HELP INITIATE CONVECTION BY THIS
AFTERNOON. MODELS NOT AS EXCITED ABOUT RAIN CHANCES ACROSS SRN AREAS
AS NOTED IN MOS POPS...WHICH SEEMS REASONABLE SO POPS WERE LOWERED
SLIGHTLY ACROSS SE TN INTO SW NC. THIS ALSO BROUGHT OUR GRIDS MORE
IN LINE WITH NEIGHBORING OFFICES IN THOSE AREAS.

ISOLATED STRONG TO SEVERE STORMS CERTAINLY POSSIBLE THIS AFTERNOON
AND EVENING...OF THE PULSE TYPE WITH DAMAGING DOWNBURST WINDS AND
POSSIBLY SMALL HAIL. COVERAGE AND INTENSITY OF STORMS INCREASES MUCH
MORE ON SATURDAY. OTHERWISE...LIKED THE MAX TEMPS FROM PREVIOUS
GRIDS FOR TODAY...WHICH WERE A LITTLE BELOW THE WARMER MOS CHOICES.
MINS TONIGHT NEAR PERSISTENCE VALUES...WHICH WAS VERY CLOSE TO
PREVIOUS MIN TEMP GRID.

LONG TERM...(SATURDAY THROUGH THURSDAY)...UPPER TROUGH DIGS SOUTH
FROM OHIO VALLEY INTO TENNESSEE VALLEY SATURDAY AND BRINGS COLD
FRONT TO EASTERN MOUNTAINS AND TENNESSEE BORDER BY SATURDAY NIGHT.
GFS SHOWS DRIER AIR PUSHING SOUTH AND EAST SUNDAY BUT NOT SURE IF IT
WILL MAKE IT ALL THE WAY SOUTH AND EAST OF FORECAST AREA. KEPT
CHANCE POPS SUNDAY AND SLIGHT CHANCE SUNDAY EVENING. BOUNDARY MAY
MOVE BACK NORTH MONDAY BUT KEPT FORECAST DRY FOR NOW. WENT ON THE
HIGHER SIDE OF GUIDANCE SATURDAY AND SATURDAY NIGHT AS FRONT SAGS
SOUTH. PREFERRED THE HIGHER MET GUIDANCE LATER IN THE DAY OVER THE
GFS SOLUTION OF HIGH POPS AT 12Z. RAISED HIGHS A DEGREE SATURDAY.
MAX TEMPERATURE GUIDANCE MAY BE A LITTLE HIGH SATURDAY WITH CLOUD
COVER AND RAIN UNLESS THE RAIN HOLDS OFF UNTIL MID AFTERNOON. CHANCE
OF SEVERE SATURDAY WITH NAM MODEL SHOWING AIRMASS QUITE UNSTABLE MID
AFTERNOON AND EVENING AHEAD OF CONVECTIVE PRECIPITATION WITH FRONT
MOVING SOUTH FROM KENTUCKY DURING THE AFTERNOON. LOCALIZED HEAVY
RAINFALL WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING BUT IT
APPEARS STORMS WILL BE MOVING FAST ENOUGH TO PRECLUDE ANY
SIGNIFICANT FLOODING THREAT AS WELL AS FLASH FLOOD GUIDANCE VALUES
AROUND 2 INCHES TO UP TO 3 INCHES FOR ONE HOUR AMOUNTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            95 73 86 68 / 40 40 60 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 93 72 85 67 / 60 40 70 60
OAK RIDGE, TN                      91 72 85 66 / 60 40 70 60
TRI CITIES AIRPORT, TN             88 69 83 65 / 60 40 70 60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/TD
Hazardous weather outlook, Jul 21, 5:05 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI JUL 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
505 AM EDT (405 AM CDT) FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL DROP SLOWLY SOUTH FROM THE OHIO VALLEY...
AND EXTEND EAST TO WEST ACROSS SOUTHERN PARTS OF KENTUCKY BY EARLY
TONIGHT.  DAYTIME HEATING AND THIS APPROACHING FRONT WILL BRING AN
INCREASE IN SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
SOUTHWESTERN VIRGINIA AND NORTHERN PARTS OF EAST TENNESSEE THIS
AFTERNOON AND EVENING.

ISOLATED STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN
THREAT BEING DAMAGING DOWNBURST WINDS IN EXCESS OF 45 MPH.  THE
STRONGEST STORMS MIGHT ALSO PRODUCE SMALL HAIL UP TO PENNY SIZE.
MOST STORMS WILL BE MOVING SOUTH OR SOUTHEAST AT 15 TO 20 MPH...
AND COULD BRING BRIEF VERY HEAVY RAINFALL AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SETTLE ACROSS THE REGION ON SATURDAY...AND
COMBINE WITH A TROUGH OF LOW PRESSURE ALOFT...TO CREATE WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO SATURDAY NIGHT.  THERE WILL BE A
BETTER CHANCE OF STRONG TO SEVERE STORMS ON SATURDAY...AS WESTERLY
WINDS ALOFT INCREASE AND THE ATMOSPHERE BECOMES MORE UNSTABLE.

THE MAIN THREATS WILL BE DAMAGING WINDS IN EXCESS OF 55 MPH...AND
HAIL UP TO NICKEL SIZE OR SLIGHTLY LARGER.  ON A POSITIVE NOTE...
SOME MUCH NEEDED RAINFALL SHOULD OCCUR ACROSS NEARLY ALL OF THE
REGION WITH THIS SYSTEM.

RAIN CHANCES ARE EXPECTED TO DIMINISH AS THIS COLD FRONT SETTLES
SOUTH AND EAST OF THE REGION BY LATE SUNDAY.  MOSTLY DRY WEATHER IS
EXPECTED FROM SUNDAY NIGHT INTO TUESDAY...THEN TYPICAL SUMMERTIME
RAIN CHANCES RETURN FOR MID TO LATE WEEK.

HAZARDOUS WEATHER IS NOT EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningMRXScott31 min
Jul 21, 4:22 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan53 min
Jul 21, 4:30 PM EDTSevere Thunderstorm WarningMRXCampbell30 min
Jul 21, 4:57 PM EDTSevere Thunderstorm WarningMRXScott35 min
Jul 21, 5:31 PM EDTSevere Thunderstorm WarningMRXKnox44 min
Jul 21, 5:42 PM EDTSevere Thunderstorm WarningMRXGrainger, Union48 min
Jul 21, 6:29 PM EDTSevere Thunderstorm WarningMRXGrainger46 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningMRXMorgan63 min
Jul 21, 7:01 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jul 21, 7:10 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea50 min
Jul 21, 7:40 PM EDTSevere Thunderstorm WarningMRXRoane65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.